A 12-year-old girl was on her fourth day of fever, conjunctivitis and rash with red marks behind her ears when she showed up in the Hopkins Children’s ED. Then over the next few days following admission, pediatric resident Tamar Rubinstein noted at a recent case conference, the rash rapidly progressed to her hands and feet in the form of lesions and papules coalescing into plaques. Worse, she had lip and mouth sores so painful she couldn’t eat. What could be causing these symptoms?
Because the girl appeared to meet some of the criteria for Kawasaki’s disease – fever for 5 or more days, swelling in her hands and feet, and strawberry tongue and cracked lips – the autoimmune disorder was placed on the differential list. But she was 12, well beyond the age – 5 and under – in which 95 percent of Kawasaki cases occur. Nor was her conjunctivitis, fever curve or rash consistent with Kawasaki’s. Unlike the rash associated with Kawasaki’s disease, which is red with some purple spots, this rash was a blistering, full-thickness injury to the epidermis.
“On her third day in the hospital her rash had become more bullous on her hands and feet,” said Rubinstein. “By day eight there was large peeling on her palms.”
“When we saw this necrosis in the skin, Kawasaki’s disease was no longer in her differential,” said pediatric dermatologist Bernard Cohen.
So what was it? There appeared to be no clues in her family history of colon cancer, diabetes and hypertension. But, interestingly, the child had been treated with antibiotics for a urinary tract infection diagnosed by her pediatrician three weeks later. Were her skin and oral mucosa symptoms drug-related? That, along with sloughing and peeling of skin on the child’s hands, got Rubinstein and the team to consider Stevens Johnson Syndrome, or SJS, a rare skin condition that can be caused by an allergic reaction to drugs.
SJS typically begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters, leading to the top layer of skin to die and shed. Though SJS can be caused by an infection like Herpes or hepatitis, most often medications like antibiotics and anti-inflammatories are to blame. When pediatricians see peeling skin and other symptoms associated with SJS, noted Cohen, they should immediately cease administration of the medication.
“If it's a dangerous skin eruption and you can identify the source or the drug, you want to stop it,” Cohen said. “If it’s a drug the patient has to be on for whatever reason, and it’s a skin rash not associated with systemic findings, you might be able to keep the patient on that drug.”
So what can be done to treat the skin condition? While there may be a tendency to treat such full-thickness wounds as burn injuries, Cohen warns against it, stressing that peeling skin is healing skin.
“I know surgeons are aching to come in and debride such wounds, but when you have a necrosis of the epidermis that’s intact at the edges, that intact skin is the best possible wound care dressing you can ever have. It keeps it moist, protects it from infection, and allows the underlying skin to re-epithelialize.”
Pediatricians, Cohen added, need to be wary of a more serious related condition called toxic epidermal necrolysis, or TEN, which results in blistering and peeling of the skin in sheets, leaving large raw areas of open flesh. The difference between SJS and TEN, he explained, is the extent of skin involvement: “You have the same symptoms, but when more than 30 percent of the skin is affected, we call it TEN.”
Nonetheless, Cohen said pediatricians should not get hung up on dermatologic terms but care for the child clinically, treat the dehydration and poor food input often resulting from the mouth and throat pain, and do a skin biopsy to distinguish from other blistering skin conditions. He encourages a wait and watch approach and recommends against using systemic steroids.
“The first thing we’ll ask is whether the mucus membranes are involved and if so how many. Also, is this kid compromised in any way medically?” Cohen said. “These are the things you’ll factor in how you manage the child.”